Yellowing of skin - 1259628

4 posts / 0 new
Last post
carrot
Yellowing of skin - 1259628

My son was diagnosed with leptomeningeal metastases along his spine back in January. He remains relatively well and alert, while the cancer continues to spread. The last few weeks I've noticed that his skin colour has gained a yellowish tinge. Nobody else can see it, except myself and my husband, those who know him best. Son's skin is normally very white, with blue-ish veins visible underneath. But now it is slightly yellowish, with very few veins visible. His eyes remain clear. Could this yellow tinge be associated with the leptomeningeal issue, or is it more likely due to his body starting to shut down? Or maybe something more innocuous like lack of sunlight, since he is always inside these days?

Dr West
Reply To: Yellowing of skin

I'm very sorry about your son's diagnosis.

I don't know of an explanation, but I don't know of any mechanism by which it would be related to the leptomeningeal carcinomatosis.

The first thing we think of when someone describes yellowing of skin is jaundice, which comes from an obstruction of the biliary tree and is associated with an elevation of the serum bilirubin level. This is obviously easily checked with a simple and common blood test, and if it's elevated, an imaging study of the abdomen may show an obstruction. Sometimes an elevated bilirubin is caused by breakdown of blood cells by the body, often caused by the immune system. This is called hemolytic anemia and can also be checked for on blood tests.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

chebird
Reply To: Yellowing of skin

Dear Carrot,

I am so sorry you are going through this. I am going through this nightmare with my husband; I couldn't imagine going through this with my son.

My husband was recently diagnosed with lepto in the spine. He has started taking a high dose of Tarceva (1500mg) once a week. He is also on vicodin for pain which has acetaminophen in it. His oncologist is checking my husband's liver every two weeks.

Is your son getting any such treatment? I hope that by now that your son has had the tests which Dr. West mentioned.

You are in my prayers.

Holly

carrot
Reply To: Yellowing of skin

Thanks for your response, Dr West. Much appreciated. It is reassuring that you don't think the yellowing related to the LC. I'll suggest son's bilirubin levels be checked on his next blood tests.

Holly, so sorry to hear about your husband. No, son is not receiving any treatment except for radiation when deemed necessary. His pain is well controlled on gabapentin and oxycontin, although it tends to break through when he is heading towards an infection. He is now on permanent antibiotics due to 4 infections in 4 months (he has an indwelling catheter). All the best to you and your husband.